Alert archive / California / Wind Advisories in 2024

Wind Advisory 5, NWS Las Vegas, NV

January 31, 2024

NWS Las Vegas, NV issued this wind advisory at Jan 31, 2024, 1:06 AM PST. It took effect at Jan 31, 2024, 10:00 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2024, 1:06 AM PST (09:06 UTC)
In effect from
Jan 31, 2024, 10:00 AM PST
Expired
Feb 1, 2024, 8:00 AM PST
In force
22 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted.

565 
WWUS75 KVEF 310906
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
106 AM PST Wed Jan 31 2024

CAZ520-312315-
/O.NEW.KVEF.WI.Y.0005.240131T1800Z-240201T1600Z/
Owens Valley-
Including the cities of Independence, Bishop, Lone Pine, and
Olancha
106 AM PST Wed Jan 31 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 AM PST 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Owens Valley.

* WHEN...From 10 AM this morning to 8 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JS
2 follow-up statements
791 
WWUS75 KVEF 311941
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1141 AM PST Wed Jan 31 2024

CAZ520-011600-
/O.CON.KVEF.WI.Y.0005.000000T0000Z-240201T1600Z/
Owens Valley-
Including the cities of Independence, Bishop, Lone Pine, and
Olancha
1141 AM PST Wed Jan 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Owens Valley.

* WHEN...Until 8 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
524 
WWUS75 KVEF 011554
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
754 AM PST Thu Feb 1 2024

CAZ520-011700-
/O.EXP.KVEF.WI.Y.0005.000000T0000Z-240201T1600Z/
Owens Valley-
Including the cities of Olancha, Independence, Lone Pine, and
Bishop
754 AM PST Thu Feb 1 2024

...WIND ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

Wind gusts have dropped below 40 mph and will continue to decrease 
throughout the day.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

SM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 30, 11:41 AM PST, 13 hours 25 minutes earlier.

Area forecast discussion, Jan 30, 11:41 AM PST, 13 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1141 AM PST Tue Jan 30 2024

.SYNOPSIS...Above-normal temperatures persist for a few more days
before precipitation and gusty winds return in the latter half of
the week. Winter impacts likely in the Sierra, White, and Spring
Mountains, with impacts possible along parts of the US-93 and US-95
corridors above 6000'. Light to moderate rain in the lower
elevations with minor impacts possible. We get a brief break
Saturday as another system takes aim early next week.
&&

.SHORT TERM...through Wednesday.

Latest water vapor imagery shows a large ridge centered over the
Rockies, with a cutoff low trapped underneath in central Arizona.
Subsidence on the backside of this low will help fend off the
encroaching high clouds through the afternoon. As a result, another
abnormally warm day is on tap, with highs in the 60s and 70s across
most of the area. The ridge begins to translate east tomorrow, but
the effects of falling 500mb heights will be largely offset by
increased surface winds and mixing. Temperatures cool slightly, but
remain 5-8 degrees above normal. The aforementioned winds will be
strongest in our northwestern locations, where a few minor impacts
are possible. Latest HREF paints the Owens Valley and Esmeralda
County with 40-50% probabilities of 40+ mph gusts Wednesday
afternoon and evening. &&

.LONG TERM...Thursday through next Monday.

Not much has changed with the expectations of this first system
arriving late Wednesday night. Guidance still shows a negatively-
tilted trough pushing through the Mojave Desert, bringing a
relatively quick shot of precipitation to the region on Thursday.
The main band of precipitation should push through most locations in
~12 hours time, ending Thursday night. The exceptions to this look
to be the Sierra and Spring Mountains, as well as Lincoln and
eastern Mohave Counties where wrap-around/deformation precip may
linger through Friday evening.

In terms of amounts and impacts, focus remains on elevations above
5000-6000 feet north of Interstate 15. At least moderate impacts
expected in the Sierra, White, and Spring Mountains, as well as Lida
Summit. At Aspendell, the latest NBM gives a 50% chance of 8-16"
of snow. For Westgard Pass and Lida Summit, there's a 50% chance
of 5- 11", and in Kyle/Lee Canyons there is a 50% chance of
10-20". Impacts/amounts are a little more uncertain at Goldfield
Summit and Lincoln County, with at least 1" likely, but up to 6"
possible on portions of US-93 and US-95. As a result, opted to
leave the ongoing Winter Storm Watches alone.

Beyond the precipitation, still expecting gusty south winds on
Thursday across the area, and gusty west winds Friday across our
southern zones. However, the likelihood of impacts from these winds
has decreased slightly, with maximum gusts in the 30-40 mph. Thus,
no wind headlines will be issued at the moment.

We'll get a brief break on Saturday before eyes turn to the next
system forecast to impact the area. Personally, I've already seen
lots of talk/hype around this system on social media, but I want to
stress that uncertainty remains high at this point. To prove this,
let's look at the NBM 10th and 90th percentile rain/snow
accumulations. The low end amount for the Spring Mountains is ~5",
while the high end amount is over 3 feet. Here in the valley, the
low end rainfall total is a few hundreths, while the high end amount
is ~1.25". There's an 80% chance that what actually happens will be
between these amounts, but obviously the degree of impacts varies
drastically across this range. And this doesn't even take into
account uncertainty in snow levels. All we can confidently say at
this point is that the synoptic pattern favors above-normal
precipitation and with at least some winter impacts likely in the
Sierra. So before you share that post of the deterministic GFS/Euro,
just remember that is only 1 of many possible solutions. As the
saying goes, "all models are wrong, some are useful".
&&

.AVIATION...For Harry Reid...Typical diurnal trends through early
Wednesday afternoon. Around 2 pm (22Z) Wednesday there is decent
model agreement winds will increase from the southeast (120-160
degrees). Sustained speeds will range between 8-12 kts, can not rule
out some gusts 15-20 kts. Skies will be mostly clear through this
evening before SCT-BKN high clouds increase from the west.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds at KBIH will decrease this evening but
will be stronger on Wednesday with gusts 25-35 kts. Elsewhere,
southeast to south winds will develop in the afternoon with gusts of
15-25 kts. Mostly clear skies expected into this evening before SCT-
BKN mid and high clouds increase from the west late tonight through
Wednesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:40 AM PSTWinter Storm WarningVEFInyo56 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.